For patients of any age, ventilators can be lifesaving and a crucial aspect of therapeutic support, but using them for an extended period of time can result in a considerable risk of side effects.
Fremont, CA: When a person's breathing isn't working properly, or they can't breathe at all, a medical ventilator can save their life. While recovering from a sickness or other difficulty, infants, children, and adults may require the use of a medical ventilator for a brief period of time. During the 2020 pandemic, ventilators were also utilized on certain patients diagnosed with COVID-19. This is just for the most serious of situations. The majority of persons who have COVID-19 will only have minor symptoms. A ventilator may be able to save one's life. It can, however, create negative effects, just like other treatments.
Some side effects of being of a ventilator for a long time:
Vocal cord issues
Both types of breathing tubes pass through the vocal cords, which are contained in the voice box (larynx). This is why using a ventilator prevents patients from speaking. The breathing tube has the potential to harm one's voice box. If patients have trouble breathing or speaking after using a ventilator, they must tell their doctor.
The breathing tube can irritate the throat or lungs if it rubs against them. It can also make coughing difficult. Coughing aids in the removal of dust and irritants from the lungs.
The most serious risk of using a ventilator is infection. Through the breathing tube, germs might enter your lungs. This can make people more susceptible to pneumonia. They're e more prone to have sinus infections if they use a mouth or nose breathing tube. Pneumonia and sinus infections may necessitate the use of antibiotics.
A ventilator can harm the lungs. This can occur for a variety of reasons, including excessive pulmonary pressure, pneumothorax (air leaks into the gap between the lungs and the chest wall), and oxygen poisoning (too much oxygen in the lungs).
The doctor may prescribe drugs to help patients relax and feel more at ease. Being on a ventilator becomes less traumatic as a result of this. Sedatives or muscle relaxants are frequently prescribed to those who require ventilators. Drowsiness and confusion are common side effects of these medicines. When people stop taking them, this will wear off. Once they've finished using the ventilator, they won't require any more medication.